Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Dec 14, 2003, 6:20 PM MST for Washington County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 14, 2003, 6:20 PM MST (01:20 UTC)
- Expired
- Dec 14, 2003, 6:45 PM MST
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
The radar
The Cedar City radar (KICX), 54 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 150120 SVRSLC UTC053-150145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 620 PM MST SUN DEC 14 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WASHINGTON COUNTY IN UTAH THIS INCLUDES THE CITY OF ST. GEORGE * UNTIL 645 PM MST * AT 614 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTH OF SANTA CLARA...OR ABOUT 23 MILES NORTH OF ST. GEORGE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER SAINT GEORGE AT 630 PM MST REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3753 11362 3705 11376 3704 11293 3743 11293
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 4:15 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 14, 4:15 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MST SUN DEC 14 2003
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA
TONIGHT AND IMPACT THE AREA INTO MONDAY MORNING. HIGH PRESSURE WILL
BUILD INTO THE AREA BY TUESDAY.
&&
.DISCUSSION...PACIFIC STORM SYSTEM MOVING INTO THE FORECAST AREA
THIS AFTERNOON. STRONG SOUTH WINDS AHEAD OF THE SURFACE COLD FRONT
ARE SHIFTING ABRUPTLY TO THE NORTHWEST. FRONT JUST WENT THROUGH SLC
AND WILL CONTINUE TO MOVE SOUTH AND EAST THROUGH THE NIGHT. MODELS
STILL INSISTING ON GOOD OROGRAPHICS AND INSTABILITY BEHIND THE
FRONT. SLC TIME HEIGHT OFF THE ETA HAS DEEP OMEGA THROUGH THE
NIGHT...THEN CONTINUES A SHALLOWER LAYER DUE TO OROGRAPHICS ALL THE
WAY THROUGH TOMORROW MIDDAY. SYSTEM SHOWING DECENT TILT WITH HEIGHT
TO THE WEST SO EXPECT DYNAMICS ON TOP OF THESE OROGRAPHICS.
MOUNTAIN SNOWFALL AMOUNTS STILL ON TRACK FOR THE MOUNTAIN AREAS
CONSIDERING THESE FACTORS. FOR THE NORTH WILL LIKELY BE A BREAK IN
THE MORE STEADY PRECIP BEHIND THIS INITIAL LIFT...THEN UPPER COLD
CORE CURRENTLY MOVING THROUGH OREGON MOVES OVER THE NORTH TO
INCREASE OUR INSTABILITY DEPTH LATER TONIGHT THROUGH ALMOST MIDDAY
MONDAY. ALSO EXPECT ADVISORY WINDS FOR THE WEST DESERTS GIVEN
FAVORABLE GRADIENT SO HAVE CONTINUED THE WIND ADVISORY THROUGH THE
NIGHT THOSE AREAS. STILL A CHANCE OF THE GSL TURNING ON IN A WINDOW
BETWEEN 10Z AND 14Z. FAVORABLE LAKE-700 MB TEMP DIFFERENCE WITH AT
LEAST -14 C AIR MOVING OVER...NOT A LOT OF SHEAR AND AIRMASS STILL
DEEPLY UNSTABLE. A NEGATIVE FACTOR IS THE PROGRESSIVE NATURE OF
THIS SYSTEM. WILL HAVE TO MONITOR THROUGH THE EVENING FOR POSSIBLE
UPDATES AS USUAL. PRECIPITATION WILL TAPER OFF TO SHOWERS BY LATER
MONDAY MORNING...THEN THINGS DRY FROM WEST TO EAST MONDAY AFTERNOON
IN ADVANCE OF A BUILDING RIDGE IN THE WEST THATS EXPECTED TO REMAIN
THROUGH MOST OF THE WEEK.
FOR THE SOUTH...UPPER VORT MAX TRACK ALONG THE UT/AZ BORDER ALONG
WITH GOOD OROGRAPHICS BEHIND THE FRONT ALONG THE I-15 CORRIDOR WILL
HELP PRODUCE AT LEAST LOW END WARNING AMOUNTS ZONES 15-16 TONIGHT.
FAVORABLE GRADIENT FOR STRONG NORTHWEST WINDS DIXIE SO HAVE KEPT THE
ADVISORY GOING TONIGHT THERE.
RIDGING ACROSS THE AREA MID WEEK THEN ANOTHER PACIFIC SYSTEM MOVES
THROUGH NEAR THE END OF THE WEEK IN TO SATURDAY. RIGHT NOW GFS
LOOKS FAVORABLE FOR PRECIP AREA WIDE BUT ITS STARTING TO SPLIT THE
SYSTEM SO NOT A LOT OF PREDICTABILITY. GFS NOT AGREEING WITH ECMWF
AND UKMET..BUT NONETHELESS HAVE INCLUDED PRECIP FOR FRIDAY-SATURDAY
FOR NOW.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...MANY WINTER STORM WARNINGS...SNOW ADVISORIES AND WIND
ADVISORIES FOR TONIGHT AND TOMORROW MORNING. SEE
SLCWSWSLC AND SLCNPWSLC FOR DETAILS.
ID...WINTER STORM WARNING THRU TOMORROW MORNING ZONE 25.
SNOW ADVISORY ZONE 24 THROUGH TOMORROW MORNING.
WY...WINTER STORM WARNING THRU TOMORROW MORNING ZONE 21
&&
JACKSONHazardous weather outlook, Dec 14, 5:30 PM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 530 PM MST SUN DEC 14 2003 CORRECTED LAST SEGMENT TO MAKE INTERNET MAP GREEN IDZ024-025-UTZ001>004-006>010-014>017-WYZ021-151400- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- CENTRAL AND SOUTHWEST MOUNTAINS-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SANPETE/SEVIER VALLEYS- SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH- WESTERN UINTA MOUNTAINS- 530 PM MST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF UTAH AND EXTREME SOUTHEAST IDAHO...THE MOUNTAIN VALLEYS AND WESTERN VALLEYS AND SOUTHWEST WYOMING. .DAY ONE... TONIGHT WINTER WEATHER PRODUCTS HAVE BEEN ISSUED FOR TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. SEE SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY WINTER WEATHER PRODUCTS WILL BE VALID THROUGH MONDAY MORNING. SNOWFALL WILL DECREASE DURING THE DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. UTZ005-019-020-151400- GREAT SALT LAKE DESERT AND MOUNTAINS-SOUTH CENTRAL UTAH- UTAHS DIXIE AND ZION NATIONAL PARK- 530 PM MST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST UTAH...UTAHS DIXIE AND SOUTH CENTRAL UTAH. .DAY ONE... TONIGHT WINDY CONDITIONS WILL EXIST THIS EVENING. WIND ADVISORIES HAVE BEEN ISSUED. SEE SLCNPWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. UTZ011>013-018-021-151400- CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL- HENRY MOUNTAINS-SAN RAFAEL SWELL-WESTERN UINTA BASIN- 530 PM MST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN AND EASTERN UTAH. .DAY ONE... TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...TRAVELERS LEAVING THE AREA THROUGH SURROUNDING MOUNTAINS WILL ENCOUNTER WINTER DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY GUSTY NORTH WINDS WILL OCCUR ON MONDAY WITH SNOW SHOWERS NEAR THE MOUNTAINS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.